Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Approximation results in Hilbert cube manifolds


Author: T. A. Chapman
Journal: Trans. Amer. Math. Soc. 262 (1980), 303-334
MSC: Primary 57N20; Secondary 55R05
DOI: https://doi.org/10.1090/S0002-9947-1980-0586720-9
MathSciNet review: 586720
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The purpose of this paper is to answer questions of the following type for maps $ f:\,M \to \,N$ between Q-manifolds: When is f close to an approximate fibration? When is f close to a fiber bundle map? When is f close to a block bundle map? For the second and third questions a series of obstructions are encountered in the lower algebraic K-theoretic functors $ {K_{ - \,i}}$ of Bass.


References [Enhancements On Off] (What's this?)

  • [1] D. R. Anderson and W. C. Hsiang, The functors, $ {K_{ - \,i}}$ and pseudo-isotopies of polyhedra, Ann. of Math. (2) 105 (1977), 201-223. MR 0440573 (55:13447)
  • [2] H. Bass, Algebraic K-theory, Benjamin, New York, 1968. MR 0249491 (40:2736)
  • [3] T. A. Chapman, Cell-like mappings of Hilbert cube manifolds: Solution of a handle problem, General Topology Appl. 5 (1975), 123-145. MR 0377894 (51:14063)
  • [4] -, Homotopy conditions which detect simple homotopy equivalences, Pacific J. Math. (to appear). MR 534693 (81f:57011)
  • [5] -, Approximating maps into fiber bundles by homeomorphisms, Rocky Mountain J. Math. (to appear). MR 575307 (82k:57006)
  • [6] -, Lectures on Hilbert cube manifolds, CBMS Regional Conf. Series in Math., No. 28 Amer. Math. Soc., Providence, R. I., 1976. MR 0423357 (54:11336)
  • [7] T. A. Chapman and Steve Ferry, Fibering Hilbert cube manifolds over ANRs, Compositio Math. 36 (1978), 7-35. MR 515035 (80c:57010)
  • [8] M. Cohen, A course in simple-homotopy theory, Springer-Verlag, New York, 1970. MR 0362320 (50:14762)
  • [9] D. Coram and P. Duvall, Approximate fibrations, preprint. MR 0442921 (56:1296)
  • [10] A. Dold, Partitions of unity in the theory of fibrations, Ann. of Math. (2) 78 (1963), 223-255. MR 0155330 (27:5264)
  • [11] R. D. Edwards and R. C. Kirby, Deformations of spaces of imbeddings, Ann. of Math. (2) 93 (1971), 63-88. MR 0283802 (44:1032)
  • [12] F. T. Farrell and W. C. Hsiang, A formula for $ {K_1}\,({R_\alpha }[T])$, Proc. Sympos. Pure Math., vol. 17, Amer. Math. Soc., Providence, R. I., 1970. MR 0260836 (41:5457)
  • [13] Steve Ferry, Approximate fibrations with nonfinite fibers, Proc. Amer. Math. Soc. 64 (1977), 335-345. MR 0461505 (57:1490)
  • [14] -, The homeomorphism group of a compact Hilbert cube manifold is an ANR, Ann. of Math. (2) 106 (1977), 101-119. MR 0461536 (57:1521)
  • [15] M. Mather, Counting homotopy types of manifolds, Topology 4 (1965), 93-94. MR 0176470 (31:742)
  • [16] L. C. Siebenmann, A total Whitehead torsion obstruction, Comment. Math. Helv. 45 (1970), 1-48. MR 0287564 (44:4768)
  • [17] E. H. Spanier, Algebraic topology, McGraw-Hill, New York, 1966. MR 0210112 (35:1007)
  • [18] C. T. C. Wall, Finiteness conditions for CW complexes, Ann. of Math. (2) 81 (1965), 55-69. MR 0171284 (30:1515)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 57N20, 55R05

Retrieve articles in all journals with MSC: 57N20, 55R05


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1980-0586720-9
Keywords: Hilbert cube manifolds, engulfing, block bundles, aproximate fibration, Whitehead torsion
Article copyright: © Copyright 1980 American Mathematical Society

American Mathematical Society